Secondary Logo

Journal Logo

Abstracts: ACCEPTED: CLINICAL VIGNETTES/CASE REPORTS—GENERAL ENDOSCOPY

Serotonin Syndrome After Administration of Ondansetron During an Esophagogastroduodenoscopy and Balloon Dilatation

1813

Abdelfattah, Thaer1; Abdel-Aziz, Yousef MD2; Khan, Zubair MD2; Tiwari, Abhinav MD2; Renno, Anas MD2; Hammad, Tariq MD2; Nawras, Ali MD, FACP, FACG, FASGE2

Author Information
American Journal of Gastroenterology: October 2017 - Volume 112 - Issue - p S993
  • Free

Introduction Serotonin syndrome is rare and presents as a triad of neuromuscular abnormalities, autonomic hyperactivity, and mental status changes. Serotonin syndrome is increasing in prevalence because of the increased use of serotonergic agents. It might be caused by increasing the dose of a single serotonergic drug, or combining two serotonergic drugs. We present a case of Serotonin syndrome potentially caused by Ondansetron after an esophageogastroduodenoscopy (EGD).

Case Description 68 year old male with past medical history of esophageal cancer who underwent Ivor lewis esophagectomy with a gastric pull up, presented with a history of regurgitation for 3 weeks, an upper GI series was ordered which revealed contrast that persists in the supradiaphragmatic portion of the stomach, and moderate reflux, therefore, the patient was scheduled for an EGD. The patient was on the following home medications, Trazadone, Aspirin, Atorvastatin, Lisinopril, Apixiban, Tamsulosin, Furosemide, Omeprazole, Metoclopramide and Metoprolol. The patient underwent general anesthesia with intubation, induction was achieved using Lidocaine, fentanyl, propofol, rocuronium, succinylcholine, and prior to extubation he was given Ondansetron. The patient was extubated, his vital signs were within normal limits initially when he arrived to the recovery area, 90 minutes later the patient started having uncontrollable myoclonic jerks of his upper body and upper extremities. The patient was given midazolam 1 mg IV which was repeated twice followed by Cyprohepatdine 4mg, temporarily complete symptom resolution was achieved, however symptoms reoccurred after 3 hours and he had 3 more episodes of Myoclonic Jerks. The patient was admitted to the hospital, he received a total of 22 Mg Cyprohepatdine, and 6 Mg of Midazolam over the course of 12 hours, overnight he was observed and he did not have any further jerking, an EEG and MRI brain were done and were within normal limits, the patient was evaluated by the neurology team, and they diagnosed him with serotonin syndrome.

Conclusion Ondansetron has been rarely reported as a cause of Serotonin syndrome, in our case it caused serotonin syndrome in a patient who takes Trazadone. Although Serotonin Syndrome is rare, it should be suspected in the appropriate clinical setting, and it could be caused by Ondansetron.

© The American College of Gastroenterology 2017. All Rights Reserved.